Alert archive / Pennsylvania / Tornado Warnings in 2003
Tornado Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 12, 2003, 5:43 PM EDT for Allegheny County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 12, 2003, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
768
WFUS51 KPBZ 122143
TORPBZ
PAC003-122215-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT THU JUN 12 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
* UNTIL 615 PM EDT
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 3 MILES SOUTHWEST OF RUSSELLTON...MOVING NORTHEAST AT 20
MPH.
* SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...
ASPINWALL...
BLAWNOX...
BRACKENRIDGE...
CHESWICK...
CURTISVILLE...
FOX CHAPEL...
HAMPTON TOWNSHIP...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.
LAT...LON 4067 7980 4066 7970 4059 7978 4055 7976
4046 7989 4058 8005 4067 7996What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:33 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 12, 2:33 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT THU JUN 12 2003 SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING. DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW. PIT 65 78 62 78 / 60 20 20 20 HLG 64 77 60 78 / 60 10 20 20 MGW 65 79 61 78 / 60 10 20 30 ZZV 65 77 60 78 / 60 10 20 20 PHD 65 77 60 78 / 60 10 20 20 FKL 62 74 58 75 / 60 30 20 20 DUJ 62 74 58 75 / 60 30 20 20 LBE 64 77 60 78 / 60 10 20 20 BTP 62 74 58 75 / 60 30 20 20 IDI 62 74 58 75 / 60 30 20 20 ODM 61 74 57 75 / 70 30 20 30 .PBZ... MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...NONE. PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE PAZ032. WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ023...WVZ041. RS
Hazardous weather outlook, Jun 12, 11:53 AM EDT, 5 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1153 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 12, 1:19 PM EDT, 4 hours 24 minutes before
MDZ001-PAZ032-WVZ023-041-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 119 PM EDT THU JUN 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT <<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Jun 12, 2:46 PM EDT, 2 hours 57 minutes before
WVZ041-121845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 246 PM EDT THU JUN 12 2003 ...SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER... SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS. THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 2:54 PM EDT, 2 hours 49 minutes before
WVZ041-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 254 PM EDT THU JUN 12 2003 ..SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER... SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS. THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 3:12 PM EDT, 2 hours 31 minutes before
MDZ001-WVZ041-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT THU JUN 12 2003 ...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES... SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND. ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS. RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 5:31 PM EDT, 12 minutes before
PAZ014-020>022-029-030-122245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 531 PM EDT THU JUN 12 2003 ...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST PENNSYLVANIA... THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES. THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD. ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 38 min |
| Jun 12, 6:08 PM EDT | Tornado Warning | PBZ | Westmoreland | 52 min |
| Jun 12, 6:17 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 12, 6:17 PM EDT | Tornado Warning | PBZ | Allegheny | 43 min |
| Jun 12, 6:21 PM EDT | Tornado Warning | PBZ | Armstrong | 39 min |
| Jun 12, 6:38 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Jun 12, 6:52 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 53 min |
| Jun 12, 6:56 PM EDT | Tornado Warning | PBZ | Armstrong | 64 min |
| Jun 12, 7:23 PM EDT | Tornado Warning | PBZ | Indiana | 52 min |
| Jun 12, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 65 min |
Nearby
Tornado Warnings in Pennsylvania, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.